Illinois, 2008

Cold in Illinois, December 15, 2008

December 15, 2008 · NWS LOT · 1 event in 1 county or zone

Low temperatures dropped to 5 to 10 degrees above zero during the morning of December 15th. One woman died due to cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dropped to 5 to 10 degrees above zero during the morning of December 15th. One woman died due to cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 14, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 14, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1141 PM CST SUN DEC 14 2008

.DISCUSSION...
359 PM CST

SHORTLY AFTER ISSUING PREVIOUS DISCUSSION CONDITIONS WORSENED
ACROSS EASTERN IOWA WHERE A BAND OF FREEZING RAIN HAS CAUSED ICING
IN THE CEDAR RAPIDS AREA. ACARS SOUNDINGS OUT OF CEDAR RAPIDS ALSO
SHOW A FREEZING RAIN PROFILE...SO EXPECT THIS TREND TO CONTINUE
INTO NORTHERN ILLINOIS THIS EVENING. THIS COMBINED WITH THE REST
OF THE WORSENING CONDITIONS...HAVE DECIDED TO GO AHEAD AND ISSUE A
WINTER WEATHER ADVISORY FOR THE AREA THROUGH THE EARLY MORNING
HOURS.

HALBACH

&&

.AVIATION...

0600 UTC TAFS...TEMPERATURE GRADIENT ALONG THE COLD FRONT HAS
LESSENED THIS EVENING RESULTING IN A SLIGHTLY SLOWER FALL IN
TEMPERATURES AND THUS SLOWER CHANGE OVER TO FROZEN PRECIP.
UNFORTUNATELY SECOND BAND OF PRECIPITATION...NOW MOVING INTO
WESTERN ILLINOIS...WILL AFFECT MOST TERMINALS AFTER TEMPERATURES
HAVE FALLEN ENOUGH FOR PRECIP TO BE IN THE FORM OF ICE OR SNOW.
UNTIL PRECIP ENDS CIGS SHOULD BE SOLIDLY MVFR WITH PERIODS OF IFR
POSSIBLE...WITH MVFR TO OCNL IFR VSBYS. SFC OBS INDICATE THAT CIGS
BREAK UP NOT FAR BEHIND THE BACK EDGE OF THE PRECIP SO DONT HANG
ONTO THE CIGS MUCH PAST MID MORNING IN THE TAFS. GUSTY WEST WINDS
WILL SLOWLY SUBSIDE OVER THE NEXT 24 HOURS WITH THE MOST NOTICEABLE
DROP OFF TAKING PLACE AROUND SUNSET MONDAY WHEN BOUNDARY LAYER HAS
THE POTENTIAL TO DECOUPLE SLIGHTLY.

IZZI

&&

.MARINE...
205 PM CST

STRONG LOW PRESSURE NEAR MINNEAPOLIS AT NOON WILL MOVE ACROSS
EASTERN LAKE SUPERIOR AROUND MIDNIGHT TONIGHT...THEN CONTINUE INTO
WESTERN QUEBEC. A TRAILING COLD FRONT WILL SWEEP ACROSS LAKE
MICHIGAN TONIGHT. SOUTH GALES WILL SWITCH TO WEST. HIGH PRESSURE
WILL BUILD INTO THE NORTH AND CENTRAL PLAINS MONDAY AND INTO THE
GREAT LAKES TUESDAY. THIS WILL ALLOW WINDS AND WAVES OVER LAKE MICHIGAN
TO SUBSIDE MONDAY NIGHT AND TUESDAY.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ019 UNTIL 1 AM MONDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 4 AM MONDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL 4 AM MONDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 2 PM MONDAY.

&&
Hazardous weather outlook, Dec 14, 7:13 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CST SUN DEC 14 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
160115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
713 PM CST SUN DEC 14 2008 /813 PM EST SUN DEC 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL COME THROUGH THE OUTLOOK AREA TONIGHT
CAUSING TEMPERATURES TO RAPIDLY FALL BELOW FREEZING. THIS
COMBINED WITH PRECIPITATION CHANGING FROM RAIN TO FREEZING RAIN
AND SLEET...THEN EVENTUALLY TO SNOW IS EXPECTED TO CAUSE HAZARDOUS
TRAVEL CONDITIONS. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH
ARE EXPECTED.

WINDS WILL ALSO REMAIN STRONG THROUGH THE NIGHT WITH GUSTS UP TO
40 MPH.

WIND CHILLS WILL DROP BELOW ZERO LATE TONIGHT OVER NORTH CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS OF 10 TO 20 BELOW ARE LIKELY MONDAY MORNING OVER
NORTHERN ILLINOIS.

ACCUMULATING SNOW IS LIKELY ON TUESDAY INTO TUESDAY NIGHT AS A
LOW PRESSURE SYSTEM TRACKS THROUGH THE OHIO RIVER VALLEY.

ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT BRINGING ANOTHER CHANCE FOR
ACCUMULATING SNOW OR ICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-160115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
713 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
713 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SOUTH GALES WILL SHIFT TO WEST GALES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE LIKELY ACROSS THE LAKE THROUGH MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH/IZZI

In the hours before

Local storm report, Dec 14, 9:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
949 PM CST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FREEZING RAIN    POLO                    41.98N 89.58W
12/14/2008  E0.20 INCH       OGLE               IL   CO-OP OBSERVER

            TWO TENTHS OF AN INCH OF ICE...COMBINATION OF FREEZING
            RAIN AND SLEET. ROADS ARE TERRIBLE.

&&

IZZI
Local storm report, Dec 14, 11:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1124 PM CST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     SLEET            LA SALLE                41.34N 89.09W
12/14/2008  M0.00 INCH       LA SALLE           IL   AMATEUR RADIO

            SLUSHY ROADS NW WINDS GUST TO 34 MPH

&&

RBRUMER

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Will

When
December 15, 12:00 AM CST to 9:00 AM CST
Where
Will forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Will2008-12-1566FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143439.